RA and bruising.: Hi all. I'm just wondering if... - NRAS

NRAS

33,909 members42,089 posts

RA and bruising.

mjrminor profile image
33 Replies

Hi all.

I'm just wondering if anyone else with RA finds that they bruise very easily? These days I seem to only have to tap lightly against something and the next day I've got a bruise. I seem to be covered in them lately - and I know some of that is down to getting clumsier since also developing fibromyalgia - my spatial awareness has definitely got worse.

My red blood cells have been slightly below the normal level for well over a year now, and my GP says that it's likely down to anaemia of chronic disease, (another gift of RA), but she doesn't seem too worried about it or suggested any treatment.

I'm wondering if it's the anaemia causing the easy bruising. Anyone have any similar experiences/tips?

Thanks.

33 Replies
Whezziewhoozie profile image
Whezziewhoozie

like a peach …. This happened the same day I did go ape with the kids!

Pictures of bruised arm
mjrminor profile image
mjrminor in reply to Whezziewhoozie

Blimey! That looks painful! Have you been given any reason for bruising so easily?

Whezziewhoozie profile image
Whezziewhoozie in reply to mjrminor

nope, steroids will make you bruise more easily but I haven’t had any for a long time. They stay in your system for ages like

6 months or so….. I just bruise but this was particularly epic as it came up within hours of finishing the course and so did a bad flare … I defo pushed myself too far!

mjrminor profile image
mjrminor in reply to Whezziewhoozie

Sounds like it! I hope you at least had fun at the time.

Evie3 profile image
Evie3 in reply to Whezziewhoozie

wow!😢

Deeb1764 profile image
Deeb1764

I bruise very easily and some of it to do with medication ie prednisone. I have been taking it for 3 years now sometimes high doses so I know this causes it too. Worth checking with GP.

mjrminor profile image
mjrminor in reply to Deeb1764

I haven't taken prednisone for a long time, but I do take a steroid inhaler for asthma. Perhaps that's something to do with it.

Deeb1764 profile image
Deeb1764 in reply to mjrminor

maybe as I take those too but definitely worth being checked by GP

MadBunny profile image
MadBunny

I bruise easily now I'm on an anticoagulant, but never due to RA or RA meds.

It might be worth getting it checked out. When I was diagnosed as being anaemic, I was put on a course of iron supplements , which helped.

sylvi profile image
sylvi

I bruise easily as well and like you i only have to tap it to bruise. It could be the steroids make the skin go very thin hence why you bruise. xxxx

Chockyuk profile image
Chockyuk

I definitely bruise easier, I only have to touch myself lightly and there’s a great big welt 😔. I get blood spots as well, they don’t look like bruises, I get them on my arms and hands. 🤷‍♀️

Neonkittie17 profile image
Neonkittie17

As others have rightly said it’s the Pred/steroids that thin your skin and make bruising happen more. I find they don’t take too long to fade if I put some arnica cream on them which seems to speed up the healing process.

mjrminor profile image
mjrminor in reply to Neonkittie17

I'll have to get some arnica. My arms are covered right now and it doesn't look good.

Neonkittie17 profile image
Neonkittie17 in reply to mjrminor

I got Nelson’s arnica cream in a small tube. Feels soothing too.

mjrminor profile image
mjrminor in reply to Neonkittie17

Thanks, I'll look out for it.

CripLady profile image
CripLady

I always find small bruises and have no idea how they got there. I have RA & Fibro. I wouldn’t worry about it unless you repeatedly get large ones.

GlamNana profile image
GlamNana

yes I bruise easily. I think it is because of my long term steroid use. Makes your skin thin

PSAWarrior28 profile image
PSAWarrior28

yep...I'm on 40mg prednisolone at the moment and noticed that i bruise easily. I've also got RA.

Annpisan profile image
Annpisan

As well as the previous comments, two other things spring to mind. Low platelets can cause the bruising, and also a stressed liver can alter blood clotting. Both are easily checked with blood draws to rule it out.

Babaj12345 profile image
Babaj12345

I’m the same I don’t even have to bump myself and I just come out in bruises

Rupert2001 profile image
Rupert2001

I have had RA for 46 years and had various treatments in that time but have never had problems with bruising. It would be more worrying if bruises occurred in places you hadn’t bumped or pressed. As we get older we get more bruises as the skin is thinner anyway. You don’t say if you are on any medications for other medical problems which could be causing the bruising. You said your GP checked your blood count so would know if your platelets are low. They may have also checked clotting factors and your liver function to make sure these are ok. Even things like not getting enough vitamin C in your diet can cause easy bruising.

Hope you get it sorted out.

mjrminor profile image
mjrminor in reply to Rupert2001

Thanks. My GP checked for clotting, liver etc and all was normal. From what others have said, it sounds like it's likely a combination of long term steroid use (daily asthma inhaler for me) and increased clumsiness from having both RA and fibromyalgia. At least the bruising isn't from anything more sinister...

oldtimer2 profile image
oldtimer2

I console myself by thinking that I would rather bruise easily than clot easily!

I've recently bought some things called 'limbkeepers' (available online). They were too hot to wear in the hot weather, but now it's cooled down, I'm finding them comfortable and I've ordered some more in other colours . They are holding some dressings in place currently having managed to rip skin off both my arms with trivial encounters (one brush with a wall, the other with a protruding branch). A combination of steroid use and (for me) age related skin thinning.

lolly_mitchell profile image
lolly_mitchell

hi. Isuffer with ra fibro and low iron. Basically all my meds can cause bruising too. I have millions a d no idea how they happened. And if i do hurt myself bruise straight away and hude lumps in veins.

Linysaurous profile image
Linysaurous

I would definitely mention this to your GP, it could indicate a blood condition unrelated to RA eg Von Willebrands - I was only diagnosed with this due to routine pre-op blood screening but it’s had an impact on what meds I should stay away from in the treatment of my RA. Best wishes x

liveinwoods profile image
liveinwoods

I have RA and take Leflunomide. I bruise very easily too and it takes an age for them to go away. I even got a large hematoma in my arm a couple of years ago from a flu shot! Other folks have recommended remedies and I hope those help you. I don’t have to wrestle with kids anymore and am retired so I do not bruise as much these days!

Biofreak profile image
Biofreak

Hi mj. Yes I bruise with the slightest knock and have done for quite some time. My GP and Rheumatologist say it happens due to several factors. Skin thins as one gets older and the delicate blood vessels are then closer to the surface. Also the medication we take has a tendency to thin the blood a little. I have taken sulphasalazine for years but apparently it's not just sulphasalazine but also other dmards. They more or less said we just have to live with it. I hate it though and use concealer on them if I am wearing short sleeves These days I'm never free of the flipping things.

Several of these on my arms.
mjrminor profile image
mjrminor in reply to Biofreak

I'm also on sulfasalazine, for the last four and a half years, plus hydroxychloroquine. I take a strongish daily steroid inhaler for asthma too, so I guess that would explain the thinning of my skin. Plus since I've had fibromyalgia on top of RA I'm constantly bumping and knocking into things. I can't seem to walk through a doorway without barging into the frame... But I guess your GP and rhuemy are right in that we just have to live with it.

Peptink profile image
Peptink

I get purpura on my hands. It only takes a light bump and immediately turns a deep purple. My rheumatologist says it is from the prednisone. It’s not too painful, but it is very unsightly.

Poshcards profile image
Poshcards

I have SLE/RA cross over and I only have to look at my skin and I bruise xx

mjrminor profile image
mjrminor

Thanks everyone - clearly I'm not alone with the bruising!

Mmrr profile image
Mmrr

Yes, I bruise easily too. I'm rarely without a bruise somewhere on my body, often with several 😫

I assume it is because of the steroids, but don't really know.

Biofreak profile image
Biofreak

It's a real pain although they don't really hurt, just unsightly. I also have a steroid inhaler (symbicort) . It seems we can't avoid it short of wearing foam arm protectors😏 but then I get the feeling that the foam would cause bruising too. At least we're not alone in this.

You may also like...